Thrombocytopenia in adult cancer patients receiving cytotoxic chemotherapy: Results from a retrospective hospital-based cohort study
Drug Safety , Volume 34 - Issue 12 p. 1151- 1160
ackground: Data on the frequency and relative risk (RR) of chemotherapyinduced thrombocytopenia (CIT) in patients with solid tumours receiving chemotherapy in clinical practice are limited. Objective: The aim of the study was to estimate the frequency and RR of thrombocytopenia in adult patients with solid tumours receiving chemotherapy treatment. Methods: For this retrospective, hospital-based study, adult patients with solid tumours who received chemotherapy at the University Medical Center Utrecht in the period 2004-6 were identified from the Utrecht Patient Oriented Database. We examined the frequency of (i) overall thrombocytopenia (defined as platelet count <100 • 109/L) with or without other cytopenias; (ii) isolated thrombocytopenia (i.e. without other cytopenias); and (iii) the frequency and RR of overall thrombocytopenia and isolated thrombocytopenia associated with different cytotoxic agents. Results: A total of 614 patients receiving one of 37 different chemotherapy regimens was included. Overall thrombocytopenia frequency was 21.8% and isolated thrombocytopenia frequency was 6.2%. The highest frequencies of thrombocytopenia were observed in patients receiving carboplatin monotherapy (81.8%) and combination therapies that included carboplatin (58.2%), gemcitabine (64.4%) or paclitaxel (59.3%). The highest RRs of thrombocytopenia, compared with cisplatin-based therapy, were observed for combination therapies of carboplatin/gemcitabine (RR 10.1; 95% CI 5.5, 18.5) and carboplatin/paclitaxel/ etoposide (RR 11.8; 95% CI 6.7, 20.8). In 54% of cases, the thrombocytopenia was of grade 2-4, which are considered to be the most clinically relevant grades. The highest frequencies of isolated thrombocytopenia were found with combination therapies that included oxaliplatin (28.6%) or gemcitabine (28.9%). Conclusions: The results suggest that CIT is a relevant problem in clinical practice. Further research is necessary to investigate the clinical consequences of thrombocytopenia. The observed frequencies of thrombocytopenia were lower than those observed in older studies, but comparable with that observed in a recent US-based study. The observed increased risks for possible immune-mediated thrombocytopenia associated with exposure to oxaliplatin and gemcitabine contribute to the suspicion that these drugs can cause immune-mediated thrombocytopenia, and warrant further investigation. For clinicians, the mechanism has important consequences because in immune-mediated thrombocytopenia the drug must be avoided, while in dose-dependent thrombocytopenia a dose reduction may be sufficient.
|Cancer, Cisplatin, Gemcitabine, Haematological-disorders, Oxaliplatin, Paclitaxel, Thrombocytopenia|
|Organisation||Erasmus MC: University Medical Center Rotterdam|
ten Berg, M.J, van den Bemt, P.M.L.A, Shantakumar, S, Bennett, D, Voest, E.E, Huisman, A.M, … Egberts, T.C.G. (2011). Thrombocytopenia in adult cancer patients receiving cytotoxic chemotherapy: Results from a retrospective hospital-based cohort study. Drug Safety, 34(12), 1151–1160. doi:10.2165/11594310-000000000-00000